This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
The case report, "Ventricular Fibrillation of Long Duration Abolished by Electric Shock," by Beck, Pritchard and Feil (The Journal, Dec. 13, 1947, p. 985) describes a rare and remarkable accomplishment in operating room therapeutics. It is also, however, a clear example of the misuse of a cardiac glycoside in the operating room.There has long been great need for better understanding of the value and effects of digitalis preparations in the patient undergoing anesthesia and operation. Their abuse in the treatment of peripheral circulatory failure is notoriously common as part of the "medical last rites." So is their application for resuscitation during any type of anesthetic accident. But the case reported is the first I have encountered in which a digitalis preparation has been used to decrease a tachycardia under anesthesia with the result that a near fatal ventricular fibrillation was produced by the cardiac glycoside, lanatoside
Greene BA. VENTRICULAR FIBRILLATION ABOLISHED BY ELECTRIC SHOCK. JAMA. 1948;136(4):279. doi:10.1001/jama.1948.02890210063021